Virginia, 2008

Hail and Damaging Winds in Virginia, June 4, 2008

June 4, 2008 · NWS AKQ · 13 events in 8 counties and zones

Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 4, 1:49 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 4, 1:49 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
249 AM EDT WED JUN 4 2008

.SYNOPSIS...
A FRONTAL BOUNDARY APPROACHES AND THEN STALLS OUT TO OUR NORTH
THROUGH THURSDAY...AND WILL SERVE AS THE FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT. THE FRONT WILL MOVE
BACK TO THE NORTH BY FRIDAY...WITH BUILDING HIGH PRESSURE...AND
WARMER THAN NORRMAL CONDITIONS...EXPECTED THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
QUICK UPDATE TO REFLECT TORNADO WATCH 443 IN EFFECT UNTIL 14Z.
UPDATED AFD ON THE WAY SHORTLY.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
THE WARM FRONT/TROUGH WILL MOVE THRU THE MID ATLANTIC ON WED...WHILE
THE E/W COLD FRONT WILL EVENTUALLY STALL OUT JUST TO OUR N. MODEL
CONVECTIVE PARAMETERS ARE FAVORABLE FOR TSTM DEVELOPMENT...WITH
NAM AND GFS BUFR SOUNDINGS INDICATING 2000-3000 J/KG OF CAPE AND
LIS OF -4C TO -6C BY WED AFTERNOON. A 40-50 KT LLVL JET WILL
ALSO MOVE THRU THE MID ATLANTIC EARLY WED. MOISTURE WILL INCREASE
WITH DEWPOINTS CLIMBING INTO THE UPR 60S/NEAR 70 DURING THE DAY.
SPC HAS INCLUDED ALL OF OUR VA AND MD COUNTIES IN A SLIGHT RISK
FOR SEVERE TSTMS FROM 12Z WED THRU 12Z THU. THE MAIN THREATS (IF
ANY SEVERE TSTMS DO DEVELOP) WOULD BE LARGE HAIL AND DAMAGING WINDS
WITH AN ISOLATED TORNADO POSSIBLE. WILL HIGHLIGHT THESE POTENTIAL
RISKS IN THE HWO.

BREEZY SW FLOW WILL ALLOW MAX TEMPS TO WARM TO NEAR 90/LWR 90S
ACRS MOST OF THE CWA...EXCEPT MID 80S AT THE ERN SHORE WITH FETCH
COMING ACROSS THE CHES BAY AND WHERE CLOUD COVERAGE WILL BE THE
HIGHEST. MIN TEMPS WED NIGHT IN THE UPR 60S/LWR 70S.

THE WARM FRONT WILL MOVE OUT LATER WED WHILE THE COLD FRONT/BOUNDARY
STALLS OUT AND LINGERS JUST TO OUR N. ANOTHER WEAK TROUGH MOVES OFF
THE APPALACHIANS ON THU SO KEPT A SLIGHT CHANCE OF SHRAS/DAYTIME
TSTMS. THE BOUNDARY IS EXPECTED TO SINK TO THE SW (AS A BACKDOOR
COLD FRONT) WITH WINDS BECOMING ONSHORE OVER THE ERN SHORE. THIS
WILL LIMIT MAX TEMPS THERE ON THU...WITH ONLY LWR 80S EXPECTED.
ELSEWHERE...A HOT AND HUMID SOUTHERLY FLOW WILL ALLOW MAX TEMPS TO
EASILY CLIMB INTO THE MID 90S AWAY FROM THE COAST. ANOTHER MILD
AND JUICY NIGHT THU NIGHT...LOW TEMPS STILL IN THE UPR 60S/LWR 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ALL MODELS AGREE IN LIFTING THE BACKDOOR COLD FRONT NORTH OF THE AREA
ON FRIDAY. AFTER FRIDAY ALL MODELS BUILD THE RIDGE OVER THE CWA.
THIS WILL ALLOW PLENTY OF SUNSHINE BUT ALSO A SLIGHT CHANCE OF THE
AFTERNOON OR EVENING THUNDERSTORM. ALSO TEMPS WILL BE ABOVE NORMAL
BY SUNDAY AND CONTINUE THROUGH THE PERIOD WITH HIGHS IN THE 90S MOST
AREAS.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
CURRENT THREAT IS AN AREA OF RAIN WITH EMBEDDED SCT TSRA CURRENTLY
NORTH AND WEST OF RIC TO CONTINUE MOVING EAST THIS EVENING. XPCT
AT LEAST ONE TSRA WITH IFR VBSY/MVFR CIG FOR RIC BEFORE 02Z AND
SBY BETWEEN 02Z AND 05Z WITH POSSIBLE SHRA FOR PHF AND -RA FOR
ORF/ECG.

XPCT SW WINDS TO INCRS AND BECOME GUSTY BY SUNRISE WED. NEXT
CHANCE FOR REDUCED CIGS/VSBYS (DUE TO SHRAS/TSRAS) COMES BY LTR
WED INTO ERY FRI IN ASSOCIATION W/ TSRA ASSOCD WITH A FRONTAL
BOUNDARY PROGGED TO STALL OUT OVER OR JUST TO THE NORTH OF KSBY.

HIGH PRES BUILDS OVR THE REGION BY THE WEEKEND...ALLOWING FOR
CLEARING OVER THE RGN.

&&

.MARINE...
LOCAL HI RES WRF DOES SHOW THE WINDS PICKING UP OVER THE BAY LATE
THIS AFTERNOON AND TONIGHT WITH SCA CRITERIA MET. WINDS WILL COME
DOWN SLOWLY ON WEDNESDAY. MODELS SHOW BACKDOOR FRONT COMING DOWN
THURSDAY AND MOVING ACROSS THE WATERS BY LATE IN THE DAY. THIS WILL
TURN THE WINDS TO THE E. MODELS AGREE AGAIN IN LIFTING THIS BACK TO
THE N ON FRIDAY WITH WINDS BECOMING S AFTER THE FRONT LIFTS NORTH.
WINDS WILL REMAIN 10 TO 15 KTS DURING THIS TIME. WINDS SHOULD REMAIN
10 TO 15 KTS THROUGH THE REMAINDER OF THE PERIOD AS A BERMUDA HIGH
BUILDS WEST OVER THE AREA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
     ANZ630>632-650-652-654-656.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...JAB/MAM
AVIATION...BAJ
MARINE...JAB
Hazardous weather outlook, Jun 3, 8:49 PM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
949 PM EDT TUE JUN 3 2008

ANZ633-658-NCZ012-013-030-050200-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-NORTHAMPTON NC-HERTFORD-BERTIE-
949 PM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH CAROLINA AND
INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-050200-
OUTER BANKS CURRITUCK-
949 PM EDT TUE JUN 3 2008

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ048-049-060>090-092-093-050200-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-
949 PM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
SHOWERS WITH ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
THE LATE EVENING BRINING HEAVY RAIN AND POSSIBLY DAMAGING WINDS.
ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-050200-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
949 PM EDT TUE JUN 3 2008

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT...
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-050200-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
949 PM EDT TUE JUN 3 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-050200-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
949 PM EDT TUE JUN 3 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ014>017-031-032-VAZ091-094>097-050200-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
949 PM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...SOUTH HAMPTON ROADS
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
SMOKE FROM A LARGE FIRE IN HYDE COUNTY NC WILL CONTINUE TO AFFECT
NE NC AND THE HAMPTON ROADS COMMUNITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ098-050200-
VIRGINIA BEACH-
949 PM EDT TUE JUN 3 2008

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BAJ

In the hours before

Special weather statement, Jun 3, 9:31 PM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1031 PM EDT TUE JUN 3 2008

VAZ090-091-094-040315-
JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
1031 PM EDT TUE JUN 3 2008

...STRONG THUNDERSTORM MOVING ALONG THE PENINSULA ON THE NORTH SIDE
OF THE JAMES RIVER...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF NEWPORT NEWS...MOVING
SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEWPORT
NEWS AT 1040 PM EDT...BEACONSDALE...AND...HILTON VILLAGE AT 1045 PM
EDT...NORTHAMPTON...AND...LANGLEY VIEW AT 1050 PM EDT...RALEIGH
TERRACE AT 1055 PM EDT...FORT MONROE...AND...PHOEBUS AT 1100 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BAJ
Special weather statement, Jun 3, 11:20 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1220 AM EDT WED JUN 4 2008

VAZ075>078-040515-
LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
1220 AM EDT WED JUN 4 2008

...STRONG THUNDERSTORM MOVING INTO NORTHERN NECK...

AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARSAW...MOVING SOUTHEAST AT 36 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HAYNESVILLE AT 1225 AM EDT...
VILLAGE AT 1230 AM EDT...MULCH AT 1235 AM EDT...LARA AT 1240 AM
EDT...HOWLAND AT 1245 AM EDT...BROWNS STORE AT 1250 AM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

05
Special weather statement, Jun 4, 1:28 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 AM EDT WED JUN 4 2008

VAZ049-063-064-040730-
CAROLINE VA-HANOVER VA-LOUISA VA-
228 AM EDT WED JUN 4 2008

...STRONG THUNDERSTORM MOVING INTO NORTHEASTERN VIRGINIA PIEDMONT...

AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 20 MILES NORTH OF LOUISA TO 13 MILES
NORTHWEST OF LOUISA...OR FROM 11 MILES SOUTH OF CULPEPER TO 13 MILES
NORTHWEST OF LOUISA...MOVING SOUTHEAST AT 48 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LOUISA AROUND 240 AM EDT...MINERAL AROUND
245 AM EDT...MILFORD AROUND 310 AM EDT...

YOU CAN EXPECT WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

05

The radar

The Norfolk radar (KAKQ), 92 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hanover

When
June 4, 2:50 AM EST
Where
Hanover County, 0.69 mi N of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.760, -77.370

Tree was downed on Highway 156 in Hanover.

Thunderstorm Wind, Louisa

When
June 4, 6:46 PM EST
Where
Louisa County, 0.88 mi NE of Green Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.090, -78.110

Several trees and power lines were downed.

Hail, Fluvanna

When
June 4, 7:27 PM EST
Where
Fluvanna County, 3.5 mi N of Cunningham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.920, -78.340

Penny size hail was reported.

Hail, Louisa

When
June 4, 7:45 PM EST
Where
Louisa County, 0.54 mi E of Ferncliff
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -78.110

Quarter size hail was reported near Ferncliff.

Hail, Colonial Heights (C)

When
June 4, 10:05 PM EST
Where
Colonial Heights (C) County, 1.3 mi ENE of Colonial Hgts
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.260, -77.400

Quarter size hail was reported in Colonial Heights.

Hail, Chesterfield

When
June 4, 10:08 PM EST
Where
Chesterfield County, Matoaca
Measured
0.88 in hail
Reported by
Public
Coordinates
37.230, -77.480

Nickel size hail was reported in Matoaca.

Hail, Prince George

When
June 4, 10:08 PM EST
Where
Prince George County, 3.63 mi NNE of Prince George
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -77.260

Quarter size hail was reported near Fort Lee.

Hail, Chesterfield

When
June 4, 10:10 PM EST
Where
Chesterfield County, 3.02 mi NE of Ettrick
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.260, -77.380

Golfball size hail was reported near Ettrick. The hail produced minor car damage.

Hail, Colonial Heights (C)

When
June 4, 10:15 PM EST
Where
Colonial Heights (C) County, 1.3 mi ENE of Colonial Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.260, -77.400

Penny size hail was reported in Colonial Heights.

Hail, Prince George

When
June 4, 10:17 PM EST
Where
Prince George County, 0.55 mi W of Prince George
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.220, -77.290

Quarter size hail was reported.

Hail, Prince George

When
June 4, 10:33 PM EST
Where
Prince George County, 4.78 mi SW of Poe
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.130, -77.390

Quarter size hail was reported.

Thunderstorm Wind, Accomack

When
June 4, 10:35 PM EST
Where
Accomack County, 0.55 mi E of Accomac
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.720, -75.670

Large tree was downed in Accomac.

Hail, Middlesex

When
June 4, 11:30 PM EST
Where
Middlesex County, 0.55 mi W of Wake
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -76.430

Quarter size hail was reported in Wake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115155, 115157, 115132, 115134, 115135, 115136, 115138, 115140, 115143, 115149, 115150, 115159, 115152.